Kentucky, 2004

Hail and Damaging Wind in Kentucky, May 25, 2004

May 25, 2004 · NWS RLX · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 25, 3:05 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, May 25, 3:05 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
405 PM EDT TUE MAY 25 2004

.UPDATE FOR DISCUSSION...

.DISCUSSION...

405 PM EDT TUE MAY 25 2004

THROUGH THURSDAY NIGHT...

ONGOING COMPLICATED WEATHER PATTERN.  ANALYSIS THIS MORNING SHOWED
FRONT RIGHT THROUGH AREA WITH LOW OVER NORTHERN OHIO...FRONT THEN
EXTENDED SOUTHWEST TO ANOTHER LOW OVER OKLAHOMA.   AND THE TRAIN
ROLLS ON...  AREA IN SLIGHT RISK ALL THREE DAYS ONCE AGAIN.

SEVERE ROLLING ACROSS EASTERN COUNTIES AT THIS TIME SUPPORTED BY
SHORT ASSOCIATED WITH OHIO LOW.  LOOKS LIKE STUFF BEGAN ALONG
OUTFLOW FROM NOCTURNAL ACTIVITY.  YET ANOTHER SHORT IS FORECAST TO
MOVE THROUGH FIRST HALF OF OVERNIGHT THEN FRONT LAYS ACROSS CENTRAL
PORTION OF AREA WEST TO EAST BY WEDNESDAY MORNING.  MORE WEAK SHORT
WAVES RIDING ALONG FRONT WEDNESDAY THROUGH WEDNESDAY NIGHT INTO
THURSDAY.

INSTABILITY CONTINUES BUT BECOMES LESS IMPRESSIVE WITH TIME PROBABLY
DUE TO REPEATED RAIN AND OVERWORKED ATMOSPHERE.  NONETHELESS EXPECT
APPRECIABLE RAINFALL FOR MUCH OF THE AREA OVER NEXT 48 HOURS OR SO.
WILL HAVE TO WATCH FOR TRAINING OR SET UP OVER SAME AREAS DURING
THIS TIME FRAME.

NOT SURE HOW MUCH RAINFALL SHORT WAVE TONIGHT CAN GENERATE IN WAKE
OF CURRENT ACTIVITY.  NEXT ROUND OF ACTIVITY WILL DEVELOP DURING
WEDNESDAY AND IT MAY TAKE GOOD PORTION OF DAY FOR SIGNIFICANT RAIN
TO GET GOING.  MORE OR LESS 20-30 KTS OF FEED AT H85 WITH
CONVERGENCE LESS THAN IMPRESSIVE IN SOME CASES.  MAIN CONCERN IS
REPEATED THUNDERSTORM COMPLEXES IN THE INSTABILITY OVER THE SAME
AREAS.

WITH EVENT EXPECTED TO LAST THROUGH WEDNESDAY NIGHT AND EVEN INTO
THURSDAY...CONSIDERED FFA BUT FEEL WE COULD HOLD OFF UNTIL MID SHORT
OR EVEN DAY SHIFT WEDNESDAY TO TRY TO GET BETTER HANDLE ON WHERE
EXCESSIVE RAINFALL IS MOST LIKELY.  ANTECEDENT CONDITIONS ALSO RAISE
CONCERN WITH RECENT RAINFALL AND LEVELS ON SOME OF OUR RIVERS.

INCREASED POPS ESPECIALLY LATER WEDNESDAY NIGHT INTO THURSDAY WITH
THE ACTIVITY ALONG FRONTAL ZONE.  PE TO POP FROM MESO ETA WORKED OUT
FAIRLY WELL LATER TONIGHT INTO WEDNESDAY.

DID NOT SEE THE NEED FOR MAJOR DEVIATIONS FROM THE GUIDANCE NUMBERS
AT THIS TIME.

FRIDAY THROUGH TUESDAY...

GENERALLY WEST TO EAST FLOW ACROSS THE REGION INITIALLY WITH A FRONT
IN THE VICINITY.  EXPECT SATURDAY THAT THE FRONT WILL DRIFT FAR
ENOUGH SOUTH TO GIVE A GOOD DAY THEN.  HOWEVER...WITH NEXT WAVE
APPROACHING FROM THE WEST PUSHING THE FRONT NORTH BACK THROUGH THE
REGION PRECIPITATION SHOULD BE AROUND AGAIN BY SUNDAY.  TROUGH
SHOULD BE STRONG ENOUGH TO THE WEST TO DELAY ARRIVAL OF COLD FRONT
UNTIL LATER TUESDAY.  AS A RESULT HAVE GONE WITH WARMER TEMPERATURES
THEN GUIDANCE FOR MONDAY AND TUESDAY.

&&

.PREVIOUS DISCUSSION...

157 PM EDT TUE MAY 25 2004

QUICK UPDATE TO REFLECT WW285.  THUNDERSTORMS QUICKLY FIRING UP
WESTERN EDGE OF WATCH BOX.  IN ADDITION TO HEADLINE...WILL BEEF UP
THUNDERSTORM WORDING.

TRM

&&

.AVIATION...

157 PM EDT TUE MAY 25 2004

251800 TO 261800

COMPLICATED WEATHER PATTERN CONTINUES.  THUNDERSTORMS FORMING JUST
WEST OF OHIO RIVER ALONG OUTFLOW BOUNDARY LEFT OVER FROM
THUNDERSTORM COMPLEX LAST NIGHT.  THESE WILL BE SUPPORTED BY
INSTABILITY AND SHORT WAVE APPROACHING FROM THE WEST.

SEVERE THUNDERSTORM WATCH JUST ISSUED FOR ALL SITES EXCEPT BKW AND
BEEFED UP THUNDERSTORM CODING THIS ISSUANCE.  AREAS THAT GET
APPRECIABLE RAIN FROM ONE OR MORE OF THESE THUNDERSTORMS WILL LIKELY
SEE IFR IN SOME LOW CLOUDS AND FOG.  ADDITIONAL CONVECTION OVERNIGHT
ALSO NOT OUT OF THE QUESTION.

ANOTHER SHORT WAVE ALONG FRONT...LAYING EAST WEST ACROSS CENTRAL
WV...WILL BRING SHOWERS AND THUNDERSTORMS AGAIN BY LATE WEDNESDAY
MORNING.  CODED THIS UP FOR SOUTHERN SITES.  BASICALLY WILL HAVE
SOUTHWEST FLOW THROUGH THE PERIOD...A BIT GUSTY THIS AFTERNOON
OUTSIDE OF THUNDERSTORMS.

TRM

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
Hazardous weather outlook, May 25, 4:33 AM EST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
533 AM EDT TUE MAY 25 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270930-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
533 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT THROUGHOUT THE AREA.  THE MAIN THREAT WILL BE FROM DAMAGING
WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY.

WE WILL BE MONITORING FOR THE POSSIBILITY OF HEAVY RAINFALL TOTALS
THIS AFTERNOON AND TONIGHT AS WELL...ESPECIALLY ACROSS SOUTHERN WEST
VIRGINA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA.  IF THE
THREAT INCREASES...A NEW FLOOD WATCH MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ON THURSDAY.

LOCALIZED FLOODING PROBLEMS WILL REMAIN A THREAT UNTIL A FRONTAL
BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CL

In the hours before

Local storm report, May 25, 2:31 PM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
331 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             HAMLIN                  38.28N 82.10W
05/25/2004  0.75 INCH        LINCOLN            WV   PUBLIC

&&

PG
Local storm report, May 25, 2:36 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
336 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             WEST HAMLIN             38.28N 82.20W
05/25/2004  1.00 INCH        LINCOLN            WV   PUBLIC

&&

PG
Local storm report, May 25, 2:37 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             CHARLESTON              38.35N 81.63W
05/25/2004  0.50 INCH        KANAWHA            WV   PUBLIC

&&

PG
Special weather statement, May 25, 2:55 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT TUE MAY 25 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-014-017-252048-
ATHENS OH-BOYD KY-CABELL WV-CARTER KY-GALLIA OH-GREENUP KY-
JACKSON WV-JACKSON OH-LAWRENCE OH-LAWRENCE KY-MASON WV-MEIGS OH-
MORGAN OH-PERRY OH-PLEASANTS WV-PUTNAM WV-VINTON OH-WASHINGTON OH-
WAYNE WV-WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...ELIZABETH...
GALLIPOLIS...GRAYSON...GREENUP...HUNTINGTON...IRONTON...JACKSON...
LOUISA...MARIETTA...MCARTHUR...NEW LEXINGTON...PARKERSBURG...
POINT PLEASANT...POMEROY...RIPLEY...WAYNE AND WINFIELD
355 PM EDT TUE MAY 25 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THE NATIONAL WEATHER SERVICE HAS CLEARED SEVERE THUNDERSTORM WATCH
NUMBER 285 IN OHIO...WEST VIRGINIA AND KENTUCKY FOR THE COUNTIES
INCLUDING AND TO THE WEST OF WAYNE...CABELL...PUTNAM...JACKSON...WIRT
WOOD AND PLEASANTS.  THE LINE OF STRONG THUNDERSTORMS HAS MOVED TO
THE EAST OF THE AREA.
Local storm report, May 25, 3:43 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             DANVILLE
05/25/2004  0.75 INCH        BOYLE              WV PUBLIC

0423 PM     HAIL             MULLENS                 37.58N 81.39W
05/25/2004  0.50 INCH        WYOMING            WV   PUBLIC

&&

JFD
Local storm report, May 25, 3:59 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             MULLENS                 37.58N 81.39W
05/25/2004  1.00 INCH        WYOMING            WV   LAW ENFORCEMENT

0435 PM     HAIL             1 E ANSTED              38.14N 81.08W
05/25/2004  0.75 INCH        FAYETTE            WV   PUBLIC

&&

JFD

The radar

The Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boyd

When
May 25, 6:17 PM EST
Where
Boyd County, Cannonsburg
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -82.700

Thunderstorm Wind, Boyd

When
May 25, 6:30 PM EST
Where
Boyd County, 2 mi SE of Cannonsburg
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.367, -82.667

Several trees fell along Route 3.

Hail, Boyd

When
May 25, 6:33 PM EST
Where
Boyd County, Catlettsburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.417, -82.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399122, 5399124, 5399123.